Nevada, 2012Heavy Snow in Nevada, December 13 to 14, 2012
December 13 to 14, 2012 · NWS VEF · 1 event in 1 county or zone
A Pacific storm system brought isolated heavy snow to the mountains of southern Nevada.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific storm system brought isolated heavy snow to the mountains of southern Nevada.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Dec 13, 3:24 AM PST, 6 hours 36 minutes earlier.
Area forecast discussion, Dec 13, 3:24 AM PST, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
324 AM PST THU DEC 13 2012
.SYNOPSIS...A PACIFIC STORM WILL MOVE ACROSS THE REGION TODAY
THROUGH FRIDAY BEFORE EXITING TO THE EAST. THIS WILL RESULT IN A
GOOD CHANCE OF RAIN IN THE VALLEYS WITH LOCALLY HEAVY SNOW IN THE
MOUNTAINS. AN UNSETTLED WEATHER PATTERN WILL THEN CONTINUE THROUGH
THE WEEKEND KEEPING TEMPERATURES BELOW NORMAL AND A CHANCE OF
SHOWERS OVER PORTIONS OF THE REGION.
&&
.SHORT TERM...TODAY THROUGH SATURDAY...AN UPPER LOW CENTERED OVER
NORTHERN/CENTRAL CALIFORNIA AS OF 2 AM PDT HAS PRODUCED LIGHT
PRECIPITATION OVER THE EXTREME WESTERN PORTION OF THE CWA SO FAR
THIS MORNING. MODELS HAVE COME INTO A LITTLE BETTER AGREEMENT
INITIALLY WITH THE TREATMENT OF THIS STORM...HOWEVER A WIDE VARIETY
OF SOLUTIONS CONTINUES ON WHERE THE HEAVIEST PRECIPITATION WILL
OCCUR AND WHEN REMAINS IN THE SHORT TERM. THUS LOWERING THE OVERALL
FORECAST CONFIDENCE FOR THIS MORNING. WITH THIS SAID...OVERALL THE
STORM WILL SLOWLY SHIFT SOUTHEAST TODAY/TONIGHT WITH A CLOSED LOW
CIRCULATION EXPECTED TO BE NEAR OR OVER SOUTHERN CALIFORNIA BY 12Z
FRIDAY BEFORE EJECTING EAST DURING THE DAY ON FRIDAY AS A SECONDARY
SHORT WAVE DROPS SOUTH AND RE-ENHANCES THE OVERALL TROUGH AND KEEPS
UNSETTLED WEATHER OVER THE CWA THROUGH SATURDAY. TRYING TO BLEND THE
NAM WHICH IS FINALLY SHOWING PRECIPITATION/THE GFS AND ECMWF THIS
MORNING...SHOWS THAT PRECIPITATION WILL BE A LITTLE SLOWER TO SPREAD
EAST THAN PREVIOUSLY THOUGHT AND HAVE TRIMMED POPS BACK TO THE WEST
THIS MORNING. AS THE LOW BEGINS TO SHIFT EAST THIS AFTERNOON/
TONIGHT...THE HEAVIEST PRECIPITATION BAND APPEARS WILL BE OVER THE
SOUTHERN PORTION OF MOHAVE...CLARK AND THE EASTERN PORTION OF SAN
BERNARDINO. SNOW LEVELS SHOULD BE DROPPING TO BETWEEN 4500 AND 5000
FEET. THE TRACK OF THE STORM TO THE SOUTH OF LAS VEGAS DOES GIVE
ADDED CONFIDENCE HOWEVER FOR LOCALLY HEAVY SNOWFALL IN THE AREA
MOUNTAINS AND THE WINTER STORM WATCH FOR THE SOUTHERN MOHAVE AND
CLARK COUNTY MOUNTAINS WILL BE UPGRADE TO A WINTER STORM WARNING
WITH THIS PACKAGE. SNOW AMOUNTS OVER 8 INCHES POSSIBLE ABOVE 7000
FEET. AS THE STORM TRACKS FURTHER EAST ON FRIDAY...PRECIPITATION
SHOULD BE ON THE DECREASE...BUT HEAVIER BANDS OF PRECIPITATION ARE
INDICATED ANYWHERE FROM SOUTHERN MOHAVE COUNTY TO SOMEWHERE IN
SOUTHERN NEVADA DEPENDING ON WHAT MODEL YOU PREFER. FOR NOW WILL
TREND A VERY BROAD BRUSH CHANCE TO LIKELY POPS FOR THESE
AREAS...BUT WILL HOLD OFF ON ANY FURTHER WINTER PRODUCTS DUE TO THE
UNCERTAINTY. BY FRIDAY NIGHT/SATURDAY A SECONDARY SHORT WAVE IS
EXPECTED TO DROP SOUTH INTO OR OVER THE AREA WHICH WILL KEEP A
CHANCE OF SHOWERS MAINLY OVER THE EASTERN PORTION OF THE CWA.
LOCAL GUSTY WINDS WILL LIKELY BE SEEN OVER MOHAVE COUNTY THIS
AFTERNOON AHEAD OF THE PRECIPITATION MOVING INTO THE REGION.
MEANWHILE TEMPERATURES WILL BE SEEING A COOLING TREND THROUGH THE
SHORT TERM DUE TO CLOUDS/SHOWERS/COLD AIR ADVECTION...RESULTING IN
NEAR NORMAL READINGS TODAY AND THEN LOWERING TO BETWEEN 5 AND 8
DEGREES BELOW NORMAL BY SATURDAY.
.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY...IT APPEARS SATURDAY
NIGHT WE SHOULD GET SOME SORT OF BREAK IN BETWEEN SYSTEMS THAT THE
MODELS ARE STILL HAVING A LITTLE TROUBLE TIMING. OVERALL MOST OF THE
MOJAVE DESERT SHOULD BE DRY EXCEPT IN SOUTHEAST MOHAVE COUNTY WHERE
LIGHT PRECIPITATION MAY LINGER EARLY ON. OVER THE SOUTHERN GREAT
BASIN THE NEXT MID/UPPER LEVEL TROUGH SWINGING ACROSS THE PAC NW
LOOKS TO START TO SEND IN THE NEXT ROUND OF PRECIPITATION - ALTHOUGH
IT APPEARS LIGHT WITH BEST ODDS OVER THE CREST AND EASTERN SLOPES OF
THE SOUTHERN SIERRA. GIVEN THE NORTHWEST TRAJECTORY OF THIS SYSTEM
AS IT HEADS EAST MOST OF THE AREA WILL BE SHADOWED AND THUS SEE
NOTHING BUT CLOUDS.
SUNDAY NIGHT INTO MONDAY LOOKS DRY ON THE OPERATIONAL ECMWF AND GFS
AS A FLAT RIDGE ALOFT SLIDES ACROSS THE SOUTHWEST. THE ONLY ISSUE
APPEARS TO BE PESKY HIGH CLOUDS SNEAKING IN FROM THE WEST. ALTHOUGH
THE RIDGE AXIS RETREATS TO THE EAST ON TUESDAY AS ANOTHER TROUGH
SWINGS THROUGH THE PAC NW...MOST OF THE MOJAVE DESERT SHOULD STAY
DRY. ECMWF MODEL SOUNDINGS SHOW A STRONG LOW-LEVEL INVERSION THEN
WHICH COMBINED WITH AN INFLUX OF HIGH AND MID-LEVEL CLOUDS WOULD
STRUGGLE TO ALLOW FOR MUCH MODERATION IN TEMPS. THIS NEXT SYSTEM
SHOULD HEAD EAST ON TUESDAY AFTERNOON AND SPREAD PRECIPITATION
ACROSS THE SOUTHERN GREAT BASIN THEN AND PERHAPS INTO THE MOJAVE
DESERT BY TUESDAY NIGHT. THE ECMWF WEAKENS THIS SYSTEM MORE THAN THE
OPERATIONAL GFS AS IT HEADS ACROSS. FOR NOW I LEANED TOWARDS A BLEND
OF THE ECMWF AND GFS ENSEMBLE MEAN FOR POPS...AND UNDERCUT THE
WETTER OPERATIONAL GFS. A BIGGER ISSUE WITH THIS SYSTEM MAY BE WINDS
AS A STRONG BELT OF WINDS ALOFT MOVES OVERHEAD IN ADVANCE OF THE
TROUGH AXIS. MONDAY NIGHT THERE COULD BE A WINDOW FOR DOWNSLOPE
WINDS TO DEVELOP IN THE EASTERN SLOPES OF THE SOUTHERN SIERRA AS
CROSS BARRIER FLOW SETS UP AND HYDRAULIC JUMP SIGNATURE IS NOTED IN
THE 500 MB HEIGHTS. BOTH THE ECMWF AND GFS SHOW WIDESPREAD 30-40 KT
VALUES ACROSS THE AREA ON TUESDAY MORNING AND AFTERNOON.
ONCE THIS LAST SYSTEM MOVES AWAY...THE MODELS START TO DIVERGE AND I
OPTED TO FOLLOW THE ECMWF WHICH SHOWS QUASI-WESTERLY FLOW OVER THE
AREA EVENTUALLY GIVING WAY TO AN AMPLIFYING RIDGE. THIS KEPT THE
FORECAST DRY. ANOTHER TROUGH MAY PASS ACROSS NORCAL ON THURSDAY AND
KICK UP WINDS OVER THE AREA...ESPECIALLY ACROSS THE EASTERN SLOPES
OF THE SOUTHERN SIERRA.
ONE THING I DID RAISE UP WERE LOW TEMPS AS ALL GUIDANCE WARMED LOWS
CONSIDERABLY AND BACKED OFF ANY BIG CHILL FOR NEXT WEEK. LAS VEGAS
LOOKS TO KEEP ITS FREEZE-FREE STREAK GOING AT MCCARRAN WHICH IS ON
DAY 372 TODAY. HIGH TEMPS LATER NEXT WEEK WILL DEPEND ON THE
STRENGTH OF ANY INVERSIONS AS IT IS THAT SEASON AND WITH THIS IN
MIND I KEPT ANY WARMING IN THE LOWER ELEVATIONS CONSERVATIVE.
&&
.AVIATION...FOR MCCARRAN...THE MAIN IMPACT AT THE AIRPORT THROUGH
TONIGHT WILL BE CIGS. CIGS SHOULD STEADILY LOWER THROUGH THE MORNING
AND DROP TO 10K FEET OR SO AROUND 19Z TODAY...AND TO 8K FEET BY 22Z
OR SO TODAY. ALTHOUGH A LIGHT SHOWER OR SPRINKLE IS POSSIBLE FROM
19Z THROUGH 22Z...IT IS NOT A HIGH ENOUGH CHANCE TO INCLUDE IN THE
TAF FOR THEN AND WILL LEAVE THAT PORTION OF IT DRY. STEADIER RAIN
SHOULD ARRIVE AROUND 01Z FRIDAY AND WITH THIS CIGS SHOULD PLUMMET TO
5K-6K FEET WITH FEW-SCT CLOUDS AS LOW AS 3K FEET. BRIEF PERIODS OF
MODERATE TO MAYBE EVEN HEAVY RAIN MAY OCCUR FROM 05Z THROUGH 09Z
FRIDAY AND WILL INCLUDE THIS AS A TEMPO. VSBY WILL BE VFR WITH TEMPO
PERIODS OF MVFR LIKELY THIS EVENING. MOUNTAIN OBSCURATIONS ARE
EXPECTED THIS AFTERNOON THROUGH TONIGHT. WINDS WILL MAINLY BE UNDER
10 KTS THROUGH TONIGHT.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...PRECIPITATION WILL SPREAD EAST ACROSS THE AREA THROUGH
TODAY...DECREASING AFTER 00Z FRIDAY WEST OF A KTPH-KDAG LINE. MOST
AREAS WILL SEE CIGS DROP TO 3K-6K FEET AT THEIR LOWEST ALONG WITH
VSBY DROPPING TO 2-5SM. IN THE TAFS WILL KEEP THE LOWER VSBY MAINLY
AS TEMPOS AND AMEND AS NEEDED. SNOW LEVELS SHOULD BE 4000-5000 FEET.
THE HEAVIEST RAIN APPEARS TO SET UP OVER THE COLORADO RIVER VALLEY
AND SOUTHERN MOHAVE COUNTY FROM 06Z-12Z FRIDAY. ISOLATED TSRA ARE
POSSIBLE IN THIS AREA THEN. OVERALL WINDS SHOULD BE 10 KTS OR LESS
ACROSS THE AREA THROUGH TONIGHT.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 10 AM PST
FRIDAY FOR NVZ018-019.
AZ...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 11 AM MST FRIDAY
FOR AZZ003.
CA...NONE.
&&
JENSEN/STACHELSKI
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Dec 13, 5:19 AM PST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
519 AM PST THU DEC 13 2012
AZZ001-002-036-CAZ519>527-NVZ014>017-020>022-140800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
519 AM PST THU DEC 13 2012 /619 AM MST THU DEC 13 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A PACIFIC STORM WILL MOVE INTO THE AREA TODAY AND TONIGHT
RESULTING IN A GOOD CHANCE OF RAIN IN THE VALLEYS AND SNOW IN THE
HIGHER ELEVATIONS ABOVE 5000 FEET. AT THIS TIME IT LOOKS LIKE
PORTIONS OF SAN BERNARDINO COUNTY COULD RECEIVE UP TO A HALF INCH
OF RAIN WITH LESSER AMOUNTS ELSEWHERE. LOCAL SNOWFALL OF 1 TO 2
INCHES WILL BE POSSIBLE ACROSS PORTIONS OF NYE...LINCOLN AND
NORTHERN MOHAVE COUNTIES ABOVE 5000 FEET.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HAZARDOUS WEATHER IS NOT LIKELY AT THIS TIME. THE PACIFIC STORM
WILL MOVE EAST OF THE AREA LATE FRIDAY. HOWEVER ANOTHER WEAK STORM
WILL DROP SOUTH INTO THE AREA ON SATURDAY. THIS WILL KEEP
UNSETTLED WEATHER OVER THE AREA THROUGH THE WEEKEND WITH A CHANCE
OF RAIN AND SNOW SHOWERS OVER PORTIONS OF THE AREA. DRYING LOOKS
TO TAKE PLACE ON MONDAY...BUT ANOTHER STORM MAY BRING UNSETTLED
CONDITIONS TO THE REGION ONCE AGAIN TUESDAY AND WEDNESDAY WITH
POSSIBLE GUSTY WINDS ON TUESDAY ALONG WITH A CHANCE OF SHOWERS
OVER THE NORTHERN MOUNTAINS...WHICH THEN SHIFTS INTO THE EASTERN
MOUNTAINS ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NVZ018-019-140800-
SHEEP RANGE-SPRING MOUNTAINS-
519 AM PST THU DEC 13 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.
.DAY ONE...TODAY AND TONIGHT
A PACIFIC STORM WILL BRING AN INCREASING CHANCE OF RAIN AND SNOW
TO THE AREA THIS MORNING AND EARLY AFTERNOON...THEN BECOMING
LOCALLY HEAVY SNOW ABOVE 5000 FEET BY LATE AFTERNOON/EARLY EVENING
AND CONTINUING THROUGH TONIGHT. A WINTER STORM WARNING IS IN
EFFECT FROM 1 PM THIS AFTERNOON INTO FRIDAY MORNING ABOVE 5000 FEET.
SNOW AMOUNTS OF UP TO 12 INCHES ARE POSSIBLE ABOVE 7000 FEET WITH
LESSER AMOUNTS ABOVE 5000 FEET.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE WINTER STORM WARNING REMAINS IN EFFECT THROUGH 10 AM PDT
FRIDAY MORNING. SNOW WILL BEGIN TO DECREASE BY MID MORNING WITH
SNOW SHOWERS CONTINUING THROUGH MUCH OF FRIDAY AND THEN A SLIGHT
CHANCE OF SNOW SHOWERS SATURDAY AND SUNDAY. ANY ADDITIONAL SNOW
ACCUMULATIONS ARE EXPECTED TO BE LIGHT. DRYING IS EXPECTED ON
MONDAY. HOWEVER A CHANCE OF SHOWERS IS LOOKED FOR ONCE AGAIN
TUESDAY AFTERNOON AND EVENING...BEFORE DRYING IS SEEN ON
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ003-140800-
NORTHWEST DESERTS-
619 AM MST THU DEC 13 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
A PACIFIC STORM WILL BRING AN INCREASING CHANCE OF RAIN AND SNOW
TO THE AREA BY THIS AFTERNOON WITH LOCALLY HEAVY SNOW EXPECTED
ABOVE 5000 FEET OVERNIGHT. A WINTER STORM WARNING IS IN EFFECT
FROM 7 PM MST THIS EVENING THROUGH FRIDAY MORNING ABOVE 5000 FEET
WITH TOTAL SNOW ACCUMULATIONS OF UP TO 8 INCHES POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE WINTER STORM WARNING REMAINS IN EFFECT THROUGH 11 AM MST FRIDAY
MORNING. SNOW WILL BEGIN TO DECREASE BY MID MORNING WITH SNOW
SHOWERS CONTINUING THROUGH MUCH OF THE DAY ON FRIDAY THEN A
CHANCE OF RAIN AND SNOW SHOWERS SATURDAY AND A SLIGHT CHANCE OF
SHOWERS ON SUNDAY. ANY ADDITIONAL SNOW ACCUMULATIONS ARE EXPECTED
TO BE LIGHT. DRYING IS EXPECTED ON MONDAY. HOWEVER A CHANCE OF
SHOWERS IS LOOKED FOR ONCE AGAIN TUESDAY AFTERNOON AND
EVENING...BEFORE DRYING IS SEEN ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Dec 13, 7:39 AM PST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
739 AM PST THU DEC 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 5 NW DYER 37.68N 118.09W
12/13/2012 M1.0 INCH ESMERALDA NV TRAINED SPOTTER
A SPOTTER IN DYER NV MEASURED 1 INCH OF SNOW OVERNIGHT.
&&
CSTUMPFHeavy Snow, Spring Mountains
- When
- December 13, 10:00 AM PST to December 14, 9:00 AM PST
- Where
- Spring Mountains forecast zone
- Reported by
- Public
- Coordinates
- 37.129, -115.743 (the zone’s center; the record gives no point)
Thirteen inches of snow fell at the Las Vegas Ski and Snowboard Resort.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Arizona, December 13 to 14, 20122 injured · $60,000 · 3 events
- Debris Flow and Flooding in California, December 13 to 15, 2012$65,000 · 5 events
- High Wind in Montana, December 13, 201261 kt wind · 3 events
- Coastal Flood in California, December 13, 20122 events
- Winter Storm in Arizona, December 13 to 14, 20122 events
- Coastal Flood in South Carolina, December 13, 20121 event
- Wildfire in Arkansas, December 13 to 21, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418622.